Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 45, NWS Des Moines, IA

May 13, 20094 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2009, 4:07 PM CDT for 4 counties in Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2009, 4:07 PM CDT (21:07 UTC)
Expired
May 13, 2009, 4:45 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Jasper County, IA, Marion County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 2:39 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 132107
SVRDMX
IAC099-125-153-181-132145-
/O.NEW.KDMX.SV.W.0045.090513T2107Z-090513T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
407 PM CDT WED MAY 13 2009

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JASPER COUNTY IN CENTRAL IOWA...
  SOUTHEASTERN POLK COUNTY IN CENTRAL IOWA...
  NORTHWESTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  NORTHEASTERN WARREN COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 445 PM CDT

* AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  CARLISLE...OR 11 MILES SOUTHEAST OF DES MOINES...AND WAS MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUNNELLS BY 415 PM CDT...
  SWAN BY 420 PM CDT...
  PRAIRIE CITY BY 430 PM CDT...
  MONROE BY 435 PM CDT...
  REASNOR AND LAMBS GROVE BY 445 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 161 AND 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4171 9306 4153 9294 4139 9350 4152 9358
TIME...MOT...LOC 2107Z 246DEG 32KT 4147 9346

$$

VACHALEK
2 follow-up statements
000 
WWUS53 KDMX 132126
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
426 PM CDT WED MAY 13 2009

IAC153-181-132136-
/O.CAN.KDMX.SV.W.0045.000000T0000Z-090513T2145Z/
POLK IA-WARREN IA-
426 PM CDT WED MAY 13 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WARREN AND
SOUTHEASTERN POLK COUNTIES IS CANCELLED...

THE STORM HAS MOVED EAST OF THE AREA.

LAT...LON 4153 9294 4144 9333 4149 9333 4160 9333
      4171 9306
TIME...MOT...LOC 2126Z 246DEG 32KT 4154 9325

$$

IAC099-125-132145-
/O.CON.KDMX.SV.W.0045.000000T0000Z-090513T2145Z/
JASPER IA-MARION IA-
426 PM CDT WED MAY 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN MARION AND SOUTHWESTERN JASPER COUNTIES...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR PRAIRIE CITY...OR 18 MILES EAST OF DES MOINES...MOVING NORTHEAST
AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONROE BY 435 PM CDT...
  REASNOR AND LAMBS GROVE BY 445 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4153 9294 4144 9333 4149 9333 4160 9333
      4171 9306
TIME...MOT...LOC 2126Z 246DEG 32KT 4154 9325

$$

VACHALEK
000 
WWUS53 KDMX 132142
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT WED MAY 13 2009

IAC099-125-132153-
/O.EXP.KDMX.SV.W.0045.000000T0000Z-090513T2145Z/
JASPER IA-MARION IA-
442 PM CDT WED MAY 13 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION AND
SOUTHWESTERN JASPER COUNTIES EXPIRES AT 445 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL THROUGH 10 PM.

LAT...LON 4153 9294 4144 9333 4149 9333 4160 9333
      4171 9306
TIME...MOT...LOC 2143Z 246DEG 32KT 4160 9307

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:48 PM CDT, 19 minutes earlier.

Area forecast discussion, May 13, 3:48 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT WED MAY 13 2009

.SHORT TERM.../TONIGHT THROUGH SAT/
COLD FRONT CURRENTLY SITUATED ACROSS THE NORTHWESTERN CWA...WITH
BREAK IN LOW LEVEL STRATUS ALLOWING FOR DESTABILIZATION ACROSS THE
CENTRAL/SOUTHEASTERN CWA. MUCAPE VALUES IN THE RANGE OF 2000-3000
J/KG...BUT STILL TRYING TO OVERCOME SOME SBCIN. AS COLD FRONT
CONTINUES TO MOVE THROUGH THE CWA LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS...EXPECTING THUNDERSTORM DEVELOPMENT ALONG AND AHEAD
OF THE FRONT. STILL DECENT CHANCES FOR SEVERE ACROSS THE
SOUTHEASTERN CWA WITH 0-1KM SHEAR VALUES AROUND 20KTS AND 0-6KM
SHEAR VALUES AROUND 50KT. TORNADIC THREAT WILL BE SOMEWHAT LIMITED
AS WINDS ARE TURNING MORE SOUTHWEST AHEAD OF THE FRONT...BUT SOME
BACKING IN THE LL WINDS NEAR LAMONI/CENTERVILLE EARLY THIS AFTERNOON
SUGGEST THERE IS STILL POTENTIAL ACROSS THE EXTREME SOUTHERN CWA.
FRONT TO QUICKLY MOVE EASTWARD THROUGH EARLY EVENING...WITH A
POSSIBILITY OF SOME LINGERING THUNDERSTORMS ACROSS THE FAR
EAST/SOUTHEAST. OTHERWISE MUCH DRIER AIR WITH DEWPOINTS IN THE 30S
ALREADY ACROSS SE SD TO MOVE IN BEHIND THE FRONT WITH CLEARING SKIES
AND COOLER TEMPERATURES OVERNIGHT.

NEXT WEATHER EVENT OF CONCERN THU NIGHT/FRI/FRI NIGHT WITH LITTLE
CHANGE TO FORECAST IN THAT PERIOD.  SHORT WAVE CURRENTLY OFF BC
REACHES NRN PLAINS THU NIGHT/FRI MORNING.  STRONG THETA-E ADVECTION
DEVELOPS AHEAD OF WAVE THURSDAY NIGHT WITH NAM MORE AGGRESSIVE WITH
ELEVATED INSTABILITY POTENTIAL. PLAYING THE WET SIDE ON THESE STRONG
ISENT LIFT SITUATIONS IS TYPICALLY THE WAY TO GO SO HAVE FAVORED
NAM/SREF/ECMWF SCENARIOS WHICH BRING POPS INTO SRN IA OVERNIGHT.
SYNOPTIC FORCING SEEMS MORE THAN ADEQUATE TO THEN DEVELOP ADDITIONAL
CONVECTION ALONG THE FRONT FRI SO HAVE LEFT HIGH END CHANCES AND
LIKELIES.  GFS INSTABILITY...MLCAPE OR ELEVATED...IS NOT IMPRESSIVE
AND STRUGGLES TO SURGE INTO IA.  NAM MEANWHILE IS MUCH MORE
BULLISH...ESPECIALLY WITH THE ELEVATED POTENTIAL.  SHALLOW SHEAR
FAIRLY WEEK...BUT DEEP SHEAR IS SUFFICIENT SO A NAM/GFS COMPROMISE
WOULD STILL POSSIBLY SUPPORT SVR WX IN THE SOUTH...MAINLY A HAIL
THREAT.

LITTLE CHANGE FROM TEMP GUIDANCE THU INTO THU NIGHT.  FRI SOMEWHAT
PROBLEMATIC HOWEVER WITH FORECAST SOUNDINGS STRUGGLING TO MIX US OUT
TOO MUCH.  HAVE LEANED TOWARD WARMER NAM BASED ON CLIMO AS GFS
APPEARS TO HOLD ONTO TOO MUCH 0-2KM MOISTURE.  CONTINUED TO COOL
THINGS INTO SAT...ESPECIALLY WITH LOWER DEWPOINTS WHICH MAY DIP INTO
THE M20/M30S.  BIG CHANGE FROM TODAY.

.LONG TERM.../SAT NIGHT THROUGH WED/
APPEARS TO BE LITTLE SIGNIFICANT WEATHER IN THIS PERIOD.  HIGH
PRESSURE INITIALLY SETTLES INTO REGION WITH FAIR WEATHER AND COOLER
TEMPERATURES.  GEM/ECMWF ARE HINTING AT NW FLOW SHORT WV GENERATING
PRECIP SUN INTO SUN NIGHT.  SIGNAL IS NOT STRONG ENOUGH TO INTRODUCE
POPS AT THIS POINT HOWEVER...SO WILL WAIT AND SEE IF CONTINUITY
MAINTAINS ITSELF IN SUBSEQUENT RUNS.  NO REAL CONSENSUS EARLY TO
MIDDLE PORTIONS OF NEXT WEEK EITHER SO BLEND OF ENSEMBLE AND
DETERMINISTIC SOLUTIONS BRINGS FLAT RIDGING INTO CENTRAL CONUS WITH
FRONTAL BOUNDARY HANGING UP ALONG IA/MN BORDER OR EVEN FARTHER
NORTH.  GFS/GEFS/GEM BRING FRONT THROUGH IA AROUND WED WHILE ECMWF
IS LESS AGGRESSIVE.  BOUNDARY MAY SAG INTO NRN IA TUE WITH POTENTIAL
CFP WED WITH NOTHING MORE THAN SLIGHTS CURRENTLY MENTIONED...AND
MAINLY NORTH AND EAST.  WARM SECTOR IS QUITE STRONG WITH WARM MID
LEVEL TEMPS SO CIN MAY PRECLUDE MUCH DEVELOPMENT EVEN IF CONVERGENCE
IS IN PLACE.

&&

.AVIATION...13/18Z
COLD FRONTAL BOUNDARY MAKING ITS WAY ACROSS THE STATE...CURRENTLY
THROUGH KFOD...AND WORKING ITS WAY INTO KMCW. BREAK IN THE CLOUDS
ACROSS SOUTH CENTRAL IOWA...WORKING INTO WAY NORTHWARD TOWARD KDSM.
EXPECT MAJORITY OF THUNDERSTORM ACTIVITY ASSOCIATED ALONG AND AHEAD
OF THE COLD FRONTAL BOUNDARY TO BE SITUATED IN AREA WHERE PEEKS OF
SUN SHINING THROUGH ACROSS SOUTH CENTRAL AND SOUTH EAST IOWA MAINLY
IMPACTING KOTM. IF BREAK IN THE CLOUDS PUSHES FURTHER NORTH IN THE
NEXT FEW HOURS...COULD HAVE A BRIEF PERIOD OF -TSRA NEAR KDSM AS
WELL. OTHERWISE CLOUDS EXPECTED TO CLEAR BEHIND THE FRONT WITH WINDS
OUT OF THE WEST TO NORTHWEST BY THIS EVENING INTO THE OVERNIGHT
HOURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJA/BSS
Hazardous weather outlook, May 13, 3:21 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT WED MAY 13 2009

IAZ073>075-083>086-094>097-142030-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
321 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING
COLD FRONT. A FEW OF THESE STORMS COULD BE SEVERE...WITH GOLF BALL
SIZED HAIL...65 MPH WINDS AND ISOLATED TORNADOES POSSIBLE THROUGH
MID EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FROM LATE THURSDAY
NIGHT INTO EARLY SATURDAY. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ON
FRIDAY.

THUNDERSTORMS WILL ALSO BE POSSIBLE ON TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 9 PM TODAY.

IAZ026>028-037>039-047>050-059>062-071-072-081-082-092-093-142030-
FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-
MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-ADAIR-MADISON-ADAMS-
UNION-TAYLOR-RINGGOLD-
321 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT. A FEW OF THESE STORMS COULD BE
SEVERE...WITH QUARTER SIZED HAIL AND 60 MPH WINDS
POSSIBLE...MAINLY SOUTH OF INTERSTATE 80 THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FROM LATE THURSDAY
NIGHT INTO EARLY SATURDAY. THERE IS A POSSIBILITY OF A SEVERE
STORM ON FRIDAY.

THUNDERSTORMS WILL ALSO BE POSSIBLE ON TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EARLY EVENING.

IAZ004>007-015>017-023>025-033>036-044>046-057-058-070-142030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-
CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-
321 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FROM LATE THURSDAY
NIGHT INTO EARLY SATURDAY. SEVERE CHANCES ARE LOW DURING THIS PERIOD.

THUNDERSTORMS WILL ALSO BE POSSIBLE ON TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DONAVON

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.